Dr. Roach: Reader looks to mushroom microdose for help with depression
Dear Dr. Roach: I am battling depression and have a question about psilocybin. I stopped taking Effexor for my depression because I did not like the side effects. I also tried SAM-e, which had only a small effect. So, for the past three months I have been trying cognitive behavioral therapy, using certain tactics. I’ve cut back my days of work and avoid all news when not on the job. I stringently avoid social media. I don’t put myself into situations that I know will upset me. I am also limiting my alcohol consumption. Lately I’ve been reading about how microdosing the psilocybe mushroom can elevate or change moods for the better.
I would like to know your opinion on the use of psilocybin for depression. It seems to be gaining traction, but my fear is that it can bring on degrees of psychosis.
Dear S.M.: I found two studies on psilocybin, a naturally occurring chemical in 200 or so species of mushrooms, especially those of the genus psilocybe. One study from 2016 was in 29 people with cancer, and anxiety and depression: 60%-80% had “clinically significant reductions in depression or anxiety.” Another study (also from 2016) treated 12 patients with treatment-resistant depression with two doses of psilocybin, and their depression scores were reduced by more than half at five weeks. All 12 patients had adverse effects, usually mild, such as headache, nausea or confusion. Two patients had paranoia. All adverse effects lasted less than a day.
While I am optimistic that this might lead to an additional option for therapy, these are very small studies. Further, the authors of the second study note “patients have taken pharmaceutical grade compounds of known strength and purity, under the supervision of trained therapists.” The authors and research institution “cannot advise on the procurement of illegal psychoactive substances, nor can we recommend self-medication.” I can’t emphasize that enough.
Dear Dr. Roach: I have had excessive sweating for the past few years. I don’t mean underarms; I mean head and face. In warmer weather, my hair will be soaking wet in no time. My doctor thinks it’s related to the anxiety syndrome I have had since I was a small child, and prescribed nortriptyline 10 mg once daily. When I looked it up I thought it might be a little dangerous for me. I am 79 years old.
I am very healthy otherwise. I hope you can help. It’s a horrible problem, and it ruins my summers.
Dear J.H.: We use the Greek terminology to define this problem: primary focal hyperhidrosis, specifically craniofacial hyperhidrosis. “Primary” because it isn’t associated with any other known problem; “focal” because it is in one area; “craniofacial” meaning “head and face”; and “hyperhidrosis” just means “too much sweat.” The underlying cause is unknown, but your doctor might be right that anxiety is playing a role. However, it may run in families.
I disagree with nortriptyline in most people. Not only is it not a good treatment for anxiety, it may have excess sweating as a side effect, but the very low dose makes that unlikely. Doses for depression are often 300 mg.
The usual first treatment is topical antiperspirants to the affected areas. If over-the-counter treatments don’t work, then prescription strength (20%) aluminum chloride hexahydrate can be tried, although it can be irritating to the skin of the face in some people. Other treatments include a different topical treatment called glycopyrrolate, botulinum toxin (Botox) injection and oral medications like oxybutynin. In people in their 70s and 80s I try not to use the oral agents.
Readers may email questions to ToYourGoodHealth@med.cornell.edu